Epilepsy Home > Lamictal XR and Weight Gain
In studies of Lamictal XR, weight gain was reported in up to 2 percent of people taking it with their other medications. Several things can help combat this side effect. For example, drinking less alcohol, eating a heart-healthy diet, and getting regular exercise can help you lose weight. If the problem continues, however, consult your healthcare provider.
Does Lamictal XR Cause Weight Gain?Weight gain is a possible -- although relatively uncommon -- side effect of Lamictal® XR™ (extended-release lamotrigine). In clinical trials, up to 2 percent of people taking Lamictal XR plus other seizure medications experienced weight gain, compared to only 1 percent of people taking a placebo (a sugar pill with no active ingredients) plus other seizure medications.
Suggestions for Dealing With Weight Gain on Lamictal XRIf you are noticing unexplained or bothersome weight gain while taking Lamictal XR, there are some things that you can do. Some suggestions include:
- Exercise regularly for at least 30 minutes a day on most days of the week.
- Eat a heart-healthy diet. This diet should include:
- Limit your intake of alcohol.
Also, if you are noticing a weight gain with Lamictal XR, talk to your healthcare provider. He or she can suggest other ways for dealing with this problem. Your healthcare provider may also look for other causes of weight gain, such as certain medical conditions. If the problem continues, he or she may recommend other lifestyle changes or possibly switching to another epilepsy medication.
(Click BMI Calculator to see if your weight is within a healthy range.)